Ohio, 2005Damaging Wind in Ohio, July 18, 2005
July 18, 2005 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 18, 12:46 PM EST, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 18, 12:46 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT MON JUL 18 2005
.AVIATION (18Z TO 18Z)...
AFTERNOON CONVECTION STARTED EARLY FOCUSING OVER AREA WHICH
RECEIVED SUN EARLY TODAY...MAINLY SOUTH OF I64 CORRIDOR ...EXTREME
SOUTHERN SECTIONS... AND FROM EASTERN OHIO NORTHEAST THROUGH PKB AND
CKB. CONVECTION HAVE BEEN TIMED TO AFFECT CRW...AND BKW DURING THE
FIRST 4 HOURS...REACHING OTHER SITES LATER THIS AFTERNOON. SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS WITH HEAVY
DOWNPOURS AND POSSIBLE GUSTY WINDS.
A SERIES OF SHORT WAVES SUGGESTED BY NAM AND GFS TO AFFECT THE AREA
THIS AFTERNOON THROUGH TUESDAY MORNING. PWS EXCEEDING 2 INCHES...AND
CAPE VALUES EXCEEDING 4000 J/KG OVER THE WESTERN SECTIONS MAY BRING
A VERY BUSY AFTERNOON.
MVFR/IFR CONDITIONS EXPECTED ALONG THUNDERSTORMS WITH REDUCTION OF
CEILINGS AND VISIBILITIES DUE TO HEAVY RAIN. VFR/MVFR CONDITIONS
WILL RETURN AT MOST SITES AFTER THE CONVECTION HAVE PASSED.
HOWEVER...SCATTERED SHOWERS AND LOW CEILINGS MAY RETURN OVERNIGHT AT
MOST SITES...WITH LIGHT FOG DEVELOPING OVER THE MOUNTAIN SITES.
&&
.PREVIOUS DISCUSSION...
(ISSUED 1224 PM EDT MON JUL 18 2005)
SHORT TERM (REST OF TODAY)...
SENT A QUICK UPDATE TO REPLACE WORDING...AND TWEAK MAXIMUM
TEMPERATURES. A THIN LAYER OF LOW LEVEL CLOUDS ALLOWED DIURNAL
HEATING DURING THE LATE MORNING...EARLY AFTERNOON HOURS ACROSS A
GREAT PART OF THE WESTERN HALF OF THE AREA. EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS TO DEVELOP AND MOVE QUICKLY EAST NORTHEAST ACROSS
THE CENTRAL AND NORTHERN SECTIONS THIS AFTERNOON AND EVENING.
DECREASED COUPLE DEGREES OVER AREAS WHERE CONVECTION IS EXPECTED.
ADJUSTED DEWPOINTS AND WINDS PER LATEST TREND.
PREVIOUS DISCUSSION...
(ISSUED 557 AM EDT MON JUL 18 2005)
AVIATION...
AT 10Z FIRST BATCH OF CONVECTION MOVG NE ACROSS WV AT AN INCREASING
SPEED...NOW AROUND 25-30 KNOTS. MORE CONVECTION WILL FIRE BETWEEN
12 AND 16Z AS UPPER AIR SUPPORT REMAINS OVER SOUTHERN AND EASTERN
OHIO . BROUGHT MORE SHOWERS POSSIBLE THUNDERSTORMS INTO PKB VCNTY
13-16Z FM WSW.
AREAL COVERAGE OF CONVECTION TOUGH TO FIGURE FOR 18-00Z PERIOD.
MAY ACTUALLY DECREASE OVER WV WITH BEST INSTABILITY AND CAPE AHEAD
IN INDIANA AND WESTERN OHIO AHEAD OF FRONT. BUT IN HUMID AIRMASS
HERE...STILL SCT CONVECTION POSSIBLE.
PREVIOUS DISCUSSION...
(ISSUED 345 AM EDT MON JUL 18 2005)
LONG TERM (TONIGHT THROUGH SUNDAY)...
EXPECTING A RELATIVE MINIMUM IN PRECIPITATION AROUND MIDNIGHT AS
HEATING WANES. MODELS THEN HINT AT A WEAK VORT MAX CROSSING OHIO
RIVER AREA AROUND 06Z WITH MODEST H850 MOISTURE CONVERGENCE...SO
BRING POPS BACK UP FROM THERE.
MODELS SIMILAR ON TIMING...ALTHOUGH THINK GFS IS A LITTLE MORE
REASONABLE OVERALL AS IT DOES NOT BRING THE DRIER AIRMASS AS FAR
SOUTH. OVERALL...A LITTLE SKEPTICAL THAT THE DRIER AIR WILL DRIVE
AS FAR SOUTH AS THE MODELS SUGGEST...GIVEN STRENGTH OF SOUTHEASTERN
RIDGE AND THE FACT THAT MAIN SHORTWAVE REMAINS WELL TO THE NORTH
ACROSS THE GREAT LAKES. HAVE DRIVEN DRIER AIR A BIT FURTHER SOUTH
THAN PREVIOUS GRIDS...BUT HAVE TEMPERED IT SOMEWHAT.
STICKING WITH 40ISH POPS AS FRONT APPROACHES...GIVEN BEST FORCING TO
THE NORTH. STILL DO NOT FORESEE MUCH IN THE WAY OF SEVERE WEATHER
WITH WEAK SHEAR. MAIN FRONTAL BOUNDARY WILL NOT MAKE IT TOO FAR
SOUTH...PERHAPS THE OHIO RIVER BEFORE STALLING/WASHING OUT. THIS
LEAVES PLENTY OF MOISTURE ESPECIALLY ACROSS THE SOUTHERN COUNTIES.
LEAVING SLIGHT CHANCE POPS HERE THROUGH TUESDAY NIGHT. ON
WEDNESDAY...KEEPING AREAS NORTH OF HTS/CRW DRY BUT EXPECTING
ISOLATED/SCATTERED AFTERNOON CONVECTION TO THE SOUTH. THURSDAY MAY
FEATURE A SHORTWAVE MOVING IN FROM THE SOUTHWEST...MORE OR LESS
KEEPING CHANCY POPS ALREADY IN GRIDS. NO CHANGES TO FRIDAY AND
BEYOND FOR NOW.
STAYED ON THE WARMER SIDE OF MOS TEMPERATURES DURING THE DAYS.
NIGHTTIME TEMPERATURES CONTINUE TO BE FAIRLY WELL CLUSTERED AND TOOK
A GENERAL BLEND.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
AVIATION...ARJ
Hazardous weather outlook, Jul 18, 1:01 AM EST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
201 AM EDT MON JUL 18 2005
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-190800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
201 AM EDT MON JUL 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
IN THE HUMID AIR...LOCALIZED DOWNPOURS ARE STILL POSSIBLE TODAY AND
OVERNIGHT TONIGHT. RAINS OF 2 INCHES COULD FALL IN LESS THAN AN
HOUR. IN URBAN AREAS...PONDING OF WATER AND STREET FLOODING IS EASILY
POSSIBLE.
THE NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY
OF ANY FLASH FLOODING ON SMALL STREAMS AND CREEKS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
Thunderstorm Wind, Athens
- When
- July 18, 5:45 PM EST
- Where
- Athens County, 4 mi W of Athens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.333, -82.167
Trees and power lines were knocked down along Salem Road or County Route 9.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, July 18 to 19, 20056 deaths · 5 events
- Heat in New Jersey, July 18 to 19, 20052 deaths · 11 events
- Heat in Virginia, July 18, 20051 death · 1 event
- Flash Flooding in Massachusetts, July 18, 2005$1.2 million · 3 events
- Hail and Damaging Winds in Michigan, July 18, 20051 injured · $143,000 · 55 kt wind · 12 events
- Lightning Strike in Indiana, July 18, 2005$150,000 · 1 event
- Damaging Winds in Arizona, July 18, 2005$73,000 · 54 kt wind · 4 events
- Damaging Wind in Indiana, July 18, 2005$70,000 · 50 kt wind · 1 event
- Damaging Winds in Michigan, July 18, 2005$60,000 · 53 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, July 18, 2005$50,000 · 2.5 in hail · 4 events
- Lightning Strike in Mississippi, July 18, 2005$40,000 · 1 event
- Damaging Wind in Tennessee, July 18, 2005$35,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460784.